Jun 6, 2008
sometime back i started having pain in my legs and feet, starting below my knees. mostly my left side. it is not excruciating, but it keeps me awake at night and is noticeable any time i am still. i also at times experience similar symptoms in my hands.
My doctor ran tests in his office and says that i do not seem to have any loss of sensation in my feet or legs and that my reflexes are normal.
But, he now has started me on Gabapentin which is a drug used for neuropathy.
Does this sound like neuropathy to you? If so, wouldn't i have some loss of sensation in those areas? If it is neuropathy isn't it likely caused by one of my medications and therefore perhaps if my meds were changed it would go away? i am just confused by the mixed results. would appreciate any help you can give me.
i am 51 so maybe i am just getting old. thanks again very much.
Response from Dr. Henry
Typical peripheral neuropathy due to drugs generally involves fairly symmetric tingling/numbness in toes feet at first. Asymmetry extending up to knee is somewhat unusual but possible. There is a low risk (but not zero) from some of the drugs you are now taking (such as the FTC in Truvada) so if there is no other explanation then consideration of a switching strategy might be discussed. Peripheral neuropathy can often be a challenging and in fact confusing entity that is frustrating to pin down a diagnosis and treat effective in many cases. A range of non-HIV related conditions can cause or contribute to peripheral neuropathy so a broad evaluation by an experienced neurologist is recommended. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Why Does Uganda Have Lower Rates Of Hiv/aids Infections When Compared To Other Sub-saharan African Countries?
- How Do You Get Rid Of Angular Chelitis?
- How Long Does It Take To Get Rid Of Gonorrhea?
- How Long Does Peripheral Neuropathy Last?
- How Long Does Pml Last?
- Is Coated Tongue Contagious?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.